SESSION TYPE: Cardiovascular Student/Resident Case Report Posters II
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Patients with pulmonary hypertension are complex and can have many complications.
CASE PRESENTATION: 52-year-old female presents with exertional shortness of breath for 3-years. In 2005 had a pacemaker placed for sick sinus syndrome. 2-years later, developed new onset exertional dyspnea; diagnostic work up disclosed moderate pericardial effusion and a new right atrial mass. Pericardialcentesis was non-diagnostic. Eventual resection of the mass and right atrial pacemaker lead removal was performed; pathology disclosed organizing fibrin/thrombus. She was subsequently placed on coumadin. In 2009 she developed bilateral pulmonary embolism. Due to continued dyspnea a repeat echocardiogram showed a new tricuspid valve posterior valve mass with severe regurgitation, RVSP 66 mmHg. Patient underwent redo-sternotomy and tricuspid valve repair in 2010, pathology consistent with thrombus. Over the course of next year, developed progressive dyspnea and refractory ascites. She eventually underwent diagnostic RHC disclosing severe pulmonary hypertension (table 1). 8-months later, she was started on iv epoprostenol. Despite therapy, she remained in chronic right heart failure (RHF) and eventually transferred to our center in 02/2012. Repeat RHC showed severe PAH with RHF (table 1). We performed a V/Q scan disclosing bilateral multiple mismatched defects consistent with chronic thrombo-embolic disease (figure 1). She was aggressively diuresed and placed on combination therapy with sildenafil. A diagnostic paracentesis disclosed features consistent with chylous ascites (table 2). A malignancy work up and thoracic duct defect were unrevealing.
DISCUSSION: This is a complex case of pulmonary artery hypertension secondary to chronic thrombo-embolic disease. Other associated etiologies of pulmonary hypertension were ruled out. She was eventually started on treatment with IV epoprosterenol and sildenafil. She is under evaluation for lung transplantation.
CONCLUSIONS: Ascites is fairly common presentation in many diseases; chyloid ascites however is less common. There are various causes for chylous ascites including malignancy, infectious, liver disease, autoimmune disease, or surgery that would place the patient at risk. In the absence of these factors, we believe her chylous ascites is secondary to right heart failure. This is a rare entity in the literature. The pathophysiology is not clearly understood and after a thorough literature search, we have been able to find only one case report of chylous ascites in the setting of pulmonary arterial hypertension.
1) Villena, V., et al., “Chylothorax and chylous ascites due to heart failure”, European Respiratory Journal, 1995, 8, 1235-1236.
2) Simmoneau, G., et al., “Addition of Sildenafil to Long-Term Intravenous Epoprosterenol Therapy in Patients With Pulmonary Arterial Hypertension”, Annals of Internal Medicine, 2008, Vol. 149, No. 8, pg. 521-530
DISCLOSURE: The following authors have nothing to disclose: Andres Borja Alvarez, Samer Ibrahim, Rajeev Saggar
No Product/Research Disclosure InformationSt. Joseph's Hospital and Medical Center, Phoenix, AZ